Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 24, 2016, 8:54 PM CDT for Cook County, Lake County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 8:54 PM CDT (01:54 UTC)
- Expired
- May 24, 2016, 9:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cook County, MN, Lake County, MN
The radar
The Duluth radar (KDLH), 169 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
721
WUUS53 KDLH 250154
SVRDLH
MNC031-075-250230-
/O.NEW.KDLH.SV.W.0005.160525T0154Z-160525T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
854 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LAKE COUNTY IN NORTHEASTERN MINNESOTA...
NORTHWESTERN COOK COUNTY IN NORTHEASTERN MINNESOTA...
* UNTIL 930 PM CDT
* AT 853 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN
BOUNDARY WATERS CANOE AREA WILDERNESS...OR 12 MILES SOUTHWEST OF
SAGANAGA LAKE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GUNFLINT LAKE...SAGANAGA LAKE...LITTLE SAGANAGA LAKE...SEA GULL LAKE...
ALPINE LAKE...SOUTHEASTERN BOUNDARY WATERS CANOE AREA WILDERNESS...
SAWBILL LAKE...KNIFE LAKE...KEKEKABIC LAKE...GABIMICHIGAMI LAKE...LONG
ISLAND LAKE...CHEROKEE LAKE...CRESCENT LAKE AND BRULE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4812 9077 4809 9075 4809 9071 4802 9053
4777 9082 4807 9136 4808 9125 4816 9114
4818 9109 4819 9103 4821 9099
TIME...MOT...LOC 0153Z 304DEG 26KT 4812 9115
HAIL...1.00IN
WIND...70MPH
$$
LE2 follow-up statements
252
WWUS53 KDLH 250216
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
916 PM CDT TUE MAY 24 2016
MNC031-075-250230-
/O.CON.KDLH.SV.W.0005.000000T0000Z-160525T0230Z/
LAKE MN-COOK MN-
916 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN LAKE AND NORTHWESTERN COOK COUNTIES...
AT 916 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN
BOUNDARY WATERS CANOE AREA WILDERNESS...OR 12 MILES SOUTHWEST OF
GUNFLINT LAKE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GUNFLINT LAKE...SAGANAGA LAKE...LITTLE SAGANAGA LAKE...SEA GULL LAKE...
ALPINE LAKE...SOUTHEASTERN BOUNDARY WATERS CANOE AREA WILDERNESS...
GABIMICHIGAMI LAKE...LONG ISLAND LAKE...CHEROKEE LAKE...SAWBILL LAKE...
CRESCENT LAKE AND BRULE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4812 9077 4809 9075 4809 9071 4802 9053
4777 9082 4799 9120 4819 9094
TIME...MOT...LOC 0216Z 304DEG 26KT 4803 9094
HAIL...1.00IN
WIND...70MPH
$$
LE571
WWUS53 KDLH 250233
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
933 PM CDT TUE MAY 24 2016
MNC031-075-250242-
/O.EXP.KDLH.SV.W.0005.000000T0000Z-160525T0230Z/
LAKE MN-COOK MN-
933 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4812 9077 4809 9075 4809 9071 4802 9053
4777 9082 4799 9120 4819 9094
TIME...MOT...LOC 0232Z 304DEG 26KT 4803 9094
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:11 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 24, 7:11 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Duluth MN 711 PM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 535 PM CDT Tue May 24 2016 Main concerns this afternoon include isolated thunderstorm chances this evening and the approaching storm system for Wednesday. Several lingering boundaries from this morning's convection, along with moderate instability of 800-1250 J/kg of MUCAPE have supported storm isolated storm initiation in spite of the large scale subsidence over northeast Minnesota and much of northwest Wisconsin. A few storms may be strong to severe with large hail and damaging wind gusts possible. Storms will subside as the boundary layer stabilizes with sunset. Look for areas of fog to develop, especially adjacent to Lake Superior. The area of fog over the lake has periodically moved inland affecting Grand Marais with visibility less than one- quarter mile. Otherwise look for fairly quiet conditions with clearing skies overnight. Guidance is in fairly good agreement with the timing and placement of a strong shortwave trough and associated vorticity maxima with the approaching system on Wednesday. Confidence is higher than average in a band of showers with embedded thunderstorms pushing northeastward through central Minnesota and into the Northland during the mid-morning hours. Widespread rainfall amounts of one- quarter to three-quarters of an inch are expected as this feature moves through, which will help ease the wildfire concerns considerably. NAM and GFS are indicating a bit of elevated instability ahead of the line and a strong storm or two is not out of the question. .LONG TERM...(Wednesday night through Tuesday) Issued at 535 PM CDT Tue May 24 2016 Active weather pattern looks to be in place for much of the extended periods, with a couple of more significant systems to affect the region, one for Wed-Thur, and a second for the Sat-Sun time frame. The first aforementioned system should be well underway at the beginning of the extended periods Wed evening, with rather gusty east winds and widespread rain and embedded thunderstorms lifting steadily northward across the Duluth CWA. Most model guidance points to widespread rains of more than a half inch area-wide with this system, which should act to further improve the spring fire weather situation. While the various short term models are likely over-forecasting the magnitude of potential instability across the southeast half of the CWA Thursday afternoon, there is little reason to believe that the placement is not in the ball park. In addition, roughly 40 knots of deep layer shear will also be in place. There is some disagreement between the various models on timing and placement of forcing for ascent, but the main trof axis aloft will still be to our west, and the warm front should lie across portions of northwest Wisconsin. With all this in mind, we will need to closely monitor the severe potential for Thursday evening to the south/east of Duluth. After a brief break in the organized precip and shower/TStorm activity, chances for rain and TStorms should ramp up once again Fri night into the weekend as the next significant S/W trof rotates northward from the plains states into the upper midwest. At this time, it still appears that the primary period for rain will be Saturday into early Sunday, but again, uncertainty on timing still exists this far out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 654 PM CDT Tue May 24 2016 Scattered thunderstorms this evening to affect KBRD for the next few hours, which may also affect KDLH and KHYR, though the confidence is much lower and have only gone with vcsh for now. An area of fog and stratus is beginning to move into the KDLH area...and should affect the terminal with ifr stratus and fog for most of tonight. Stratus should also move into KHYR...but confidence in timing is much lower. Showers are expected to move into the area from the southwest after 18z, with mainly vfr ceilings and visibilities for now, though lower is possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 57 50 65 / 20 70 70 40 INL 53 73 53 75 / 10 60 60 60 BRD 56 70 56 78 / 20 80 60 30 HYR 52 73 57 80 / 20 80 70 30 ASX 48 62 51 69 / 20 70 70 50 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...Miller AVIATION...LE
Hazardous weather outlook, May 24, 4:00 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE MAY 24 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251215- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 400 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND BRIEF DAMAGING WIND GUSTS THE MAIN THREAT. AREAS OF FOG NEAR LAKE SUPERIOR MAY REDUCE VISIBILITY BELOW ONE- QUARTER MILE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING HOLIDAY WEEKEND. SOME OF THE STORMS MAY BE STRONG WEDNESDAY AND AGAIN THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-251215- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 400 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN LAKE SUPERIOR. SOME OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...HAIL...AND BRIEF WIND GUSTS GREATER THAN 35 KNOTS. IN ADDITION TO THE THUNDERSTORMS...THERE IS A POTENTIAL FOR FOG OVERNIGHT REDUCING VISIBILITY TO LESS THAN ONE-QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHEAST WINDS AROUND 20 KNOTS...AND RESULTANT WAVES WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT ACROSS THE WESTERN TIP OF LAKE SUPERIOR WEDNESDAY AND WEDNESDAY NIGHT. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY BE STRONG. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 24, 7:41 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT TUE MAY 24 2016
MNZ036-250115-
SOUTH AITKIN-
741 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY...
AT 741 PM CDT...A STRONG THUNDERSTORM WAS OVER AITKIN...OR 15 MILES
NORTH OF MILLE LACS LAKE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...AITKIN...MALMO...GLEN...RIPPLE LAKE...GLORY...HASSMAN AND
ROSSBURG.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4663 9369 4662 9361 4648 9330 4629 9357
4652 9381
TIME...MOT...LOC 0041Z 314DEG 13KT 4654 9365
LELocal storm report, May 24, 7:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL PINE RIVER 46.72N 94.41W
05/24/2016 E0.25 INCH CASS MN PUBLIC
LOTS OF PEA SIZED HAIL.
&&
WLLocal storm report, May 24, 8:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 2 SW ROSSBURG 46.52N 93.61W
05/24/2016 M0.50 INCH AITKIN MN TRAINED SPOTTER
PEAS TO 0.5 INCH HAIL.
&&
WLSpecial weather statement, May 24, 8:11 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT TUE MAY 24 2016
MNZ012-250200-
NORTHERN COOK/NORTHERN LAKE-
811 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES...
AT 809 PM CDT...A STRONG THUNDERSTORM WAS 16 MILES NORTH OF BASSWOOD
LAKE...OR 29 MILES NORTHEAST OF ELY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SAGANAGA LAKE...ALPINE LAKE AND LITTLE SAGANAGA LAKE AROUND 900 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GABIMICHIGAMI LAKE...
KNIFE LAKE...KEKEKABIC LAKE...ENSIGN LAKE...THOMAS LAKE AND CROOKED
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4815 9081 4791 9103 4820 9178 4820 9172
4818 9171 4806 9140 4807 9137 4808 9125
4816 9114 4818 9109 4819 9103 4821 9099
TIME...MOT...LOC 0109Z 299DEG 25KT 4830 9159
LESpecial weather statement, May 24, 8:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
828 PM CDT TUE MAY 24 2016
MNZ025-034-250200-
NORTH CASS-CROW WING-
828 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTH CENTRAL
CROW WING COUNTIES...
AT 826 PM CDT...A STRONG THUNDERSTORM WAS NEAR PONTORIA...OR 20
MILES SOUTHEAST OF WALKER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FIFTY LAKES...WABEDO...LONGVILLE...WOMAN LAKE...INGUADONA...PONTORIA...BIG
PORTAGE LAKE...HAY LAKE AND LAKE ADA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4708 9423 4686 9398 4673 9433 4674 9435
4680 9434 4680 9441 4687 9449
TIME...MOT...LOC 0126Z 231DEG 23KT 4685 9433
LELocal storm report, May 24, 8:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
837 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 3 NE PONTORIA 46.89N 94.30W
05/24/2016 E0.88 INCH CASS MN PUBLIC
&&
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:19 PM CDT | Special Weather Statement | DLH | Crow Wing | 26 min |
| May 24, 7:20 PM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| May 24, 7:37 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 38 min |
| May 24, 7:41 PM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| May 24, 8:11 PM CDT | Special Weather Statement | DLH | 49 min | |
| May 24, 8:28 PM CDT | Special Weather Statement | DLH | Cass | 32 min |
| May 24, 8:57 PM CDT | Special Weather Statement | DLH | Cass | 18 min |
| May 24, 9:30 PM CDT | Marine Dense Fog Advisory | DLH | 25 hr | |
| May 25, 3:51 AM CDT | Small Craft Advisory | DLH | 24 hr | |
| May 25, 5:26 PM CDT | Special Weather Statement | DLH | Morrison | 64 min |
| May 25, 6:31 PM CDT | Special Weather Statement | DLH | Morrison | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.